It is estimated that in the United States between 4 million and 8 million children are on Ritalin, the drug being used to change the behavior of children afflicted with a disease or condition called attention deficit disorder or attention deficit hyperactive disorder.
We already know that the long-term use of Ritalin can be fatal. In March of 2000, a 14-year-old ninth-grader, Matthew Smith, dropped dead of a heart attack while skateboarding. He had been on Ritalin since the first grade. And in 1994, the very popular singer and songwriter Kurt Cobain committed suicide at age 27. He was known as a “Ritalin child.”
What parents are not being told by psychiatrists who prescribe the drug and the school nurses who give it to the kids is that taking Ritalin is like playing Russian roulette, simply because nobody can be sure what the side-effects will be.
Recently, I happened to come across a copy of the latest Physicians’ Desk Reference on pharmaceuticals. It lists all of the drugs available to physicians and provides the drug’s clinical pharmacology, indications and contraindications, warnings, precautions, adverse reactions, etc. So I looked up Ritalin. Its generic name is methylphenidate hydrochloride. It comes in two forms, a regular tablet and a time-release tablet. It was described as follows:
Ritalin is a mild central nervous system stimulant. The mode of action in man is not completely understood, but Ritalin presumably activates the brain stem arousal system and cortex to produce its stimulant effect. There is neither specific evidence which clearly establishes the mechanism whereby Ritalin produces its mental and behavioral effects in children, nor conclusive evidence regarding how these effects relate to the condition of the central nervous system.
So we really don’t know exactly how the drug works in the brain, but the book warns:
Ritalin should not be used in children under 6 years, since safety and efficacy in this age group have not been established. Sufficient data on safety and efficacy of long-term use of Ritalin in children are not yet available. Although a causal relationship has not been established, suppression of growth (i.e., weight gain and/or height) has been reported with the long-term use of stimulants in children. … Clinical experience suggests that in psychotic children, administration of Ritalin may exacerbate symptoms of behavior disturbance and thought disorder.
Was the student killer at Columbine who took Ritalin psychotic? If so, he should not have been given the drug.
As for adverse reactions, otherwise known as side effects, this is what the Ritalin user may also experience: Nervousness, insomnia, skin rash, urticaria (itching, burning, stinging, smooth patches usually red), fever, arthralgia (pain in a joint), exfoliative (flaking) dermatitis, erythema (skin redness), multiforme with histopathological (microscopic changes in tissues), findings of necrotizing (death or decay of tissues), vasculitis (blood vessels) and thrombocytopenic purpura (purplish patches), anorexia, nausea, dizziness, palpitations, headache, dyskinesis (impairment of body movements), drowsiness, blood pressure and pulse changes both up and down, tachycardia (rapid heartbeat), angina, cardiac arrhythmia, abdominal pain, and weight loss during prolonged therapy. There have been rare reports of Tourette’s syndrome (tics). Toxic psychosis has been reported.
If that isn’t playing Russian roulette with a child’s health, I don’t know what is. Note the number of cardiac side effects, probably caused by the constriction of blood vessels. That’s what probably caused the heart attack that killed Matthew Smith. We only hear about the worst tragedies. Skin rashes, headaches, dizziness, nausea and palpitations don’t make the headlines; they just make the users miserable.
Why would anyone subject a child to a drug with so many possible harmful side effects simply to “cure” an attention problem? How about creating classrooms with more order and fewer distractions. The kind of chaos that now exists in American primary schools is a result of the new classroom configuration that creates attention problems.
You couldn’t possibly have attention deficit disorder in the kind of classrooms that existed when I went to school back in the 1930s and ’40s. In those days, the students sat at desks bolted to the floor arranged in straight rows. The walls were generally bare, with no distractions. The teacher was the focus of attention, and we were all taught the same thing. No individual education plans. And the teacher used the most rational and effective methods of instruction developed over the centuries. It was an education system that produced what Tom Brokaw called the greatest generation.
In other words, they knew how to educate well. We really don’t have to re-invent the wheel. But try telling that to today’s educators, for whom the successes of the past simply don’t exist.